Talk About Marriage banner
Status
Not open for further replies.
1 - 20 of 27 Posts

·
Registered
Joined
·
152 Posts
I've tried lexapro, prozac, elavil, and I forget what else. It took a while for me to feel better, and yes sometimes in the beginning there was an increase in the unpleasant symptoms I was experiencing prior to taking the meds. I would say I prefer lexapro to prozac. After a while the prozac made me feel a little crazy, each time I took it. I was on it 2x, each time for several months. But with the lexapro, there were sexual side effects. The elavil caused weight gain really quick, and lots of it. I would recommend that everyone try different ones to see which ones work best for them. And also, some made me extra tired.
 

·
Registered
Joined
·
191 Posts
Horrible, just horrible.

At first they really helped. I was much more calm, had an "I don't give a [email protected]" attitude. But my body didn't adjust well. Didn't matter if I upped the dosage or lowered. A list I found had 17 side effects for what I was taking. I had 24 !!! My doctor was stumped and didn't believe it was the medication. I decided I wanted off of it and he told me how to ween myself from them. Instead I went cold turkey and in 3-4 days, all the side effects were gone.

Never again !!
 

·
Registered
Joined
·
2,381 Posts
Discussion Starter · #5 ·
I hate, to the extent that I can summon any emotion, the idea of medication. Even more the reasons why. Still something had to change. I didn't think it was me. But I was most maleable.
 

·
Registered
Joined
·
620 Posts
Mood and disposition got better but sexual side effects will keep me from ever getting on SSRIs ever again.
Elavil (tricyclic antidepressant) helped me sleep big time but celexa (SSRI) caused sexual side effects you don't want after a few months of use.
 

·
Registered
Joined
·
164 Posts
I tried celexa. I gained weight, lost libido, and ended up with assorted sexual issues. It took me a long time to get some semblance of sexual performance back, still not up to where I was before.

On the other hand, the depression stopped, anxiety went away, I felt wonderful, and had enough mental clarity to evaluate my life, see my ex as who she was, and got the courage to divorce her and move on. And even the toned down libido give me a head clear enough to see what was important (getting sex occasionally from a verbally abusive spouse is NOT important in the big picture).

Without the celexa, I would likely have certainly died either from anxiety-induced stroke/heart attack or some other lifestyle based thing that would have amounted to suicide given the active apathy I had towards my personal health and well being.

The sexual side effects might have been avoided had I tried other SSRIs -- probably my doctor didn't try hard enough. I was focusing on my crappy marriage and ended up on on a very high dose. I do NOT regret the SSRI -- though my sex life three years after Celexa is not back to where it was. It COULD be related to my age; however I NEVER ONCE had sexual performance issues before SSRI.

All these things have to undergo a "cost benefit" analysis -- is the cure worth the potential side effects? Are you taking an acceptable risk? That's something only you can decide. I was NOT warned explicitly about the odds or magnitude of sexual side effects. It sounded to me at the time that walking around without a raging hard-on all the time just might be a way to help get me past thinking with my other head. I was becoming desperate and was concerned for my long-term health, so the SSRI might have been an acceptable risk. I missed all the TV warnings about SSRI because I TIVO'd past all advertising for 10 years and missed the side effect warning in the advertising. Had I known I might not have jumped in and I might still be in a miserable marriage and may even have died.
 

·
Banned
Joined
·
2,234 Posts
Paxil...kind of like taking valium. I just didn't care. That was nice, I'm sure for Regret cuz I wasn't hounding her with a thousand questions, but it wasn't cool cuz logically I knew I should have some kind of feeling. Also...and this was the worst for me...delayed ejaculation - in other words I couldn't f'ng orgasm. Yeah. Not cool during hyper bonding!!

3 weeks later tried EffexorXR. F'ng SAME thing happened.

2 weeks after that my IC said I should ask my doc about Welbutrin cuz it doesn't have the sexual side effects. He was right. I got on Welbutrin and had a pretty intense FIRST orgasm in a MONTH!! To boot, I can feel again. For me, it takes just enough of the edge off that I don't obsess. But it doesn't make me look at a firing squad and say "bring it on".
 

·
Registered
Joined
·
2,381 Posts
Discussion Starter · #10 · (Edited)
I talked to my therapist about the medication for the first time yesterday. It was the first time I had seen her since I started with it. She had not been an advocate of medication, but was even keel and supportive of my decision. I am grateful for the quietude. Rest and repose. Back to life later.


edit: I guess that would have been 2 days ago. Time flies when you're on a plane.
 

·
Registered
Joined
·
10,019 Posts
Now Effexor XR. Seems uneven some days better than others. Very short metabolic half life. Combined with Lithium and Adderall.

(Effexor is not an SSRI)
 

·
Registered
Joined
·
3,965 Posts
For about 3 months I took SAM-E, which is a natural mood improvement supplement of sorts.

It took about 3-4 weeks to feel anything, and then it worked phenomenally. I was relaxed, focused, happier. But after about 10 weeks I got sharp, horrible pains in my stomach from it, and had to eventually stop. Many people don't have this issue with it though, and enjoy the effects.

No side effects to the libido.
 

·
Registered
Joined
·
956 Posts
Best depression killer is testosterone, an aid to that is saw palmetto. A natural stress fighter is vitamin c. Take some zma before you go to bed.



Google.com
 

·
Banned
Joined
·
788 Posts
There are reports of permanent side effects from SSRI sudden discontinuance.
That has not been proven.

What is generally considered to be true by the medical profession is that there are side effects of SSRIs that may be permanent simply by using the drug in the first place.

No one's all that sure what these things can do to the human body over time.

Consider that when you fill the Rx at the pharmacy.
 

·
Registered
Joined
·
2,381 Posts
Discussion Starter · #17 ·
That has not been proven.

What is generally considered to be true by the medical profession is that there are side effects of SSRIs that may be permanent simply by using the drug in the first place.

No one's all that sure what these things can do to the human body over time.

Consider that when you fill the Rx at the pharmacy.
Great.
 

·
Registered
Joined
·
490 Posts
Of course, being the crazy one here, I did not get the e-mail on the SSRI meeting so I started running, one mile, then three miles, then five, the ten, twenty (ONCE, GOD THAT HURT!) the I settled on Half Marathons and that is were I am at now. I think life is hard enough with knives from your ex sticking out of your back to add drugs to the mix would be alot for this 55 year old. Just My 2 Cents David
 

·
Registered
Joined
·
191 Posts
There are reports of permanent side effects from SSRI sudden discontinuance.

Just in case, I'd stick with gradually and slowly.
I was going to stop taking it until I felt the need to take some. I figured there'd be some side effect to going cold turkey and I'd take a little when I felt them and ween myself off. There never was so I just never took anymore. Besides, I couldn't deal with the side effects anymore. Couldn't sleep, no appetite, no orgasm, lack of feeling (physically), horrible pains in my stomach, headaches, badly swollen throat which made it painful to swallow (causing even less of an appetite), etc. Any side effects from stopping cold turkey would've been minimal compared to all of the above. My doctor was shocked that I went cold turkey without any problems.
 
1 - 20 of 27 Posts
Status
Not open for further replies.
Top